Free Hosting  

Am J Psychiatry 1998 Oct;155(10):1460

Lerner AG, Finkel B, Oyffe I, Merenzon I, Sigal M

Clonidine Treatment for Hallucinogen Persisting Perception Disorder

ARTURO G. LERNER, M.D., BORIS FINKEL, M.D., IGOR OYFFE, M.D., PH.D., INNA MERENZON, M.D. and MIRCEA SIGAL, M.D.

Netania, Israel

To the Editor: We have successfully treated with clonidine three patients who met DSM-IV criteria for hallucinogen persisting perception disorder. We report the most representative case.

Mr. A was a 25-year-old man with a previous history of benzodiazepine, "ecstasy," LSD, and cannabis abuse. There was no other significant medical or psychiatric history. Mr. A reported being bothered by flashbacks of flashes of colors, trails of images of moving objects, body image distortion, and spontaneous imagery. These episodes usually lasted between a fraction of a second and a few minutes. They were severe enough to cause clinically significant distress, anxiety, and impairment in social and occupational functioning. After obtaining written consent, we started Mr. A on a regimen of 0.025 mg of clonidine three times a day. After 1 month of treatment, he reported considerable improvement in both the number of flashbacks and the accompanying anxiety. Over next 2 months, symptoms disappeared completely; we then discontinued the clonidine. Mr. A remained symptom free over a 6-month follow-up period.

Benzodiazepines appear to be useful for some patients who suffer from hallucinogen persisting perception disorder (1), but its abuse potential might be troublesome for those with substance-related disorders.

It was hypothesized that the hyperarousal, traumatic nightmares, and flashbacks that characterize posttraumatic stress syndrome (PTSD) are related to long-term potentiation of locus ceruleus pathways to the hippocampus and amygdala (2). Pharmacological agents that can dampen the hyperarousal associated with PTSD should have a palliative if not a curative role (3). Clonidine suppresses locus ceruleus activity and reduces adrenergic activity (4); thus, it appears to be helpful in the treatment of PTSD (5). We think that LSD-related flashbacks, like PTSD-related flashbacks, may be associated with excessive sympathetic nervous activity; therefore, clonidine may alleviate this condition.

In our experience, clonidine at low doses is well tolerated, has minimal side effects, and has no potential for abuse. We suggest that clonidine should be considered as an option for certain patients who suffer from LSD-related flashbacks.

REFERENCES

Abraham HD: Visual phenomenology of the LSD flashbacks. Arch Gen Psychiatry 1983; 40:884–889[Medline]

van der Kolk B, Greenberg M, Boyd H, Krystal J: Inescapable shock, neurotransmitters, and addiction to trauma: toward a psychobiology of posttraumatic stress. Biol Psychiatry 1985; 20:314–325[Medline]

Friedman MJ: Toward rational pharmacotherapy for posttraumatic stress disorder: an interim report. Am J Psychiatry 1988; 145:281–285 [Medline]

Davidson J: Drug therapy for post-traumatic stress disorder. Br J Psychiatry 1992; 160:309–314[Medline]

Kolb L, Burris BC, Griffiths S: Propranolol and clonidine in the treatment of post traumatic disorders of war, in Post Traumatic Stress Disorder: Psychological and Biological Sequelae. Edited by van der Kolk BA. Washington, DC, American Psychiatric Press, 1984, pp 97–107